CHA2DS2-VASc score tops CHADS2 as better thromboembolism determinant

April 1, 2011

A roundup of information on CHA2DS2-VASc score versus CHADS2 as a thromboembolism determinant; the incidence of pulmonary embolism in knee arthroscopy patients; the increase of venous thromboembolism with antipsychotic drug use.

Patients with atrial fibrillation are at risk for thromboembolic events. The level of risk has typically been established by using a CHADS2 score, which incorporates risk factors that include congestive heart failure, hypertension, age, diabetes, and history of stroke. Scores are used to predict the risk of stroke from atrial fibrillation, thus allowing clinicians to make decisions regarding the need for anticoagulation therapy.

Danish and United Kingdom researchers evaluated the components of the CHADS2 score and the CHA2DS2-VASc (CHA2DS2-vascular disease, age, sex category) score to determine which more accurately assessed patient risk. The study was conducted using a registry-based cohort of all patients admitted to hospitals in Denmark with atrial fibrillation. None of the patients included for analysis was taking warfarin.

The study found that the CHA2DS2-VASc scoring may be a better predictor of risk than the CHADS2 score. In patients at “low risk” (score=0), the rate of thromboembolism per 100 person years was 1.67 with CHADS2 and 0.78 with CHA2DS2-VASc at 1 year’s follow-up. In patients at “intermediate risk” (score=1), this rate was 4.75 with CHADS2 and 2.01 with CHA2DS2-VASc.

CHA2DS2-VASc is relatively new and not used by all doctors. The last guidelines for treatment of atrial fibrillation were published in 2006 before the development of the new scoring system. Further study could form the basis for revising the guidelines to include a recommendation to use CHA2DS2-VASc.

Source: Olesen JB, Lip GY, Hansen ML, et al. Validation of risk stratification schemes for predicting stroke and thromboembolism in patients with atrial fibrillation: Nationwide cohort study. BMJ. 2011;342:d124.

Pulmonary embolism: A rare but serious complication of knee arthroscopy

A recently published study of patients post-arthroscopic knee surgery sought to characterize the incidence of pulmonary embolism (PE) in this patient population and risk factors associated with the development of this condition.

Researchers used a database of 418,323 outpatient knee arthroscopies performed over a period of approximately 10 years. Symptomatic PE was identified in 117 patients during the 90-day postoperative period. The incidence of PE was 2.8 events per 10,000 surgeries. The authors did not assess the rate of deep vein thrombosis (DVT).

Independent predictors of PE included age ≥40, female sex, and longer operating time. The type of surgery or anesthesia was not associated with an elevated risk.

The American College of Chest Physicians recommends prophylaxis with low-molecular-weight heparin for high-risk patients or for patients having complicated surgeries. However, the guidelines do not specify risk factors for which prophylaxis is indicated, nor do they address the length of treatment.

Source: Hetsroni I, Lyman S, Do H, et al. Symptomatic pulmonary embolism after outpatient arthroscopic procedures of the knee: The incidence and risk factors in 418,323 arthroscopies. J Bone Joint Surg (Br). 2011;93-B:47-51.

Antipsychotic drugs may increase risk of VTE

Data from a nested case-control study from the United Kingdom suggest there may be a link between the use of antipsychotic drugs and development of venous thromboembolism (VTE). The investigators reviewed the records of 25,532 eligible cases with VTE and compared them with 89,491 matched controls.

The results showed that patients who had taken antipsychotic agents within the 24-month period preceding their event had a 32% increased risk of VTE over that of non-users. Patients who had taken an antipsychotic 3 months before their event had a 56% increased risk; patients who had started an antipsychotic in the 3-month period before their event had a 97% risk of VTE. Atypical antipsychotics were associated with a higher relative risk than that of conventional agents (1.73 vs. 1.28).

There were a number of limitations to the study, including missing data on confounding factors such as smoking status or body mass index (BMI), but additional analyses showed that the results would not have changed significantly had this information been included. This study adds to the growing body of evidence linking antipsychotic agents with a variety of adverse outcomes. Clinicians should assess individual patient risk factors for VTE before prescribing these agents. Pharmacists should educate patients who are taking these drugs about the signs and symptoms of VTE and encourage them to contact their prescriber immediately if any problems arise.

Source: Parker C, Coupland C, Hippisley-Cox, J. Antipsychotic drugs and the risk of venous thromboembolism: Nested case-control study. BMJ. 2010;341:c4245

Anna D. Garrett is manager, Outpatient Clinical Pharmacy Programs, Mission Hospital, Asheville, N.C., and president and founder of the National Association of Women in Health Care (www.nawhc.com). She also is a Drug Topics board member. She can be reached at anna.garrett@msj.org.